Antibiotics and arrhythmia

Posted by jenrev @jenrev, Nov 7, 2021

I am looking for peoples' experiences with arrhythmias arising as side effects while on antibiotics. There is research out there that says azithromycin (Z-pac) can trigger arrhythmias even in non-heart patients. I have had A-fib and PVCs for years and am currently on amoxycillin for potential infection after an injury. After just two days of dosing I had 24 hours of irregular heartbeats nearly nonstop. I don't know whether ot ask my PCP to prescribe something else. Or it's coincidence? Your thoughts, please. Thanks.

Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.

If you have a heart condition, any change in heart rhythm that accompanies a change in medication should be reported to your doctor asap. They will evaluate and determine of you need to stop or change medication.
If I remember correctly, and antibiotic can cause a change, it is just more likely with the class of drugs called macrolides, which inclus azithromycin but not amoxicillin.
Still, it bears reporting – have you called yet?
Sue

REPLY

Zithromax can prolong the QT interval, which can the cause some arrhythmias, and should be checked out immediately.

REPLY

Antibiotics and non medicated irregular heartbeat
Hello this is my first post…so I’ve been having a fast heart rate and left chest and arm pain I’ve been to the ER twice this week so they did all testing including EKG and EKG came back that I have an irregular heartbeat but nothing major just to follow up with my cardiologist and I had a UTI I went to cardiologist and she told me same thing but that it was benign nothing to worry about and she requested a 24hr heart monitor just waiting for the results but now they gave me some antibiotics for my UTI called CIPROFLOXACIN 500mg but scared to take because I feel it might trigger something should I be worried? Anyone have experience with this

REPLY
@angieb16

Antibiotics and non medicated irregular heartbeat
Hello this is my first post…so I’ve been having a fast heart rate and left chest and arm pain I’ve been to the ER twice this week so they did all testing including EKG and EKG came back that I have an irregular heartbeat but nothing major just to follow up with my cardiologist and I had a UTI I went to cardiologist and she told me same thing but that it was benign nothing to worry about and she requested a 24hr heart monitor just waiting for the results but now they gave me some antibiotics for my UTI called CIPROFLOXACIN 500mg but scared to take because I feel it might trigger something should I be worried? Anyone have experience with this

Jump to this post

Welcome @angieb16, I moved your message to this existing discussion about antibiotics and irregular heartbeat.
– Antibiotics and arrhythmia: https://connect.mayoclinic.org/discussion/antibiotics-and-arrhythmia/

I did this so you can read the previous posts and connect with members like @jenrev @windyshores and @sueinmn

REPLY
Please sign in or register to post a reply.